0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Lamotrigine-Induced Rash After Sun Exposure
VASSILIS BOZIKAS, M.D.; DIMITRIS VARTZOPOULOS, M.D., PH.D.; COSTAS PHOCAS, M.D., PH.D.; ATHANASSIOS KARAVATOS, M.D., PH.D.; GEORGE KAPRINIS, M.D., PH.D.
Am J Psychiatry 1999;156:2015-2016.

To the Editor: Lamotrigine is an antiglutamatergic agent that promises treatment of bipolar disorder (1), especially in cases of bipolar depression (2). The main adverse effect of lamotrigine is skin eruption, which occurs in about 5% of treated patients and can in rare instances be severe (3). There are sparse reports in the literature of the occurrence of Stevens-Johnson syndrome (3) and toxic epidermal necrolysis (4). We present two cases of rashes appearing some time after the onset of lamotrigine administration.

Mr. A, a 42-year-old man with a diagnosis of schizoaffective disorder, bipolar type, was hospitalized in our clinic after a recurrence of his disorder that was induced by discontinuing his drug therapy. He received lamotrigine, 25 mg t.i.d., coadministrated with haloperidol, 20 mg b.i.d. His dose of lamotrigine was titrated gradually within a month. One year later, during Mr. A’s last hospitalization, his dose of lamotrigine was raised to 100 mg b.i.d., whereas his dose of haloperidol stayed the same. He showed a marked regulation of his mood fluctuations after his discharge, and he also experienced a relatively satisfying vocational and social adjustment. Three months later, an acute maculopapular rash with itching appeared, which subsided after his lamotrigine treatment was interrupted. The day before the rash appeared, he had been exposed to sunlight while doing agricultural work.

Ms. B, a 30-year-old woman with a diagnosis of bipolar disorder type I (her most recent episode was manic), received lamotrigine as a prophylactic therapy. Her lamotrigine dose was titrated gradually within 1 month up to 100 mg b.i.d.. Six months later, while her mood had a normal fluctuation, she developed an acute maculopapular rash with itching. The day before the rash appeared, she had been exposed to the light of a solarium. The rash subsided after her treatment with lamotrigine was discontinued.

In these cases, the absence of a history of skin disease and the subsidence of the rash after the discontinuation of lamotrigine lead to the conclusion that the rash was a side effect of the drug. In the first case, we presume that it was probably related to insolation because of Mr. A’s vocational activities. (He was a farmer.) In the second case, we conclude that it was related to exposure to the intense light of a solarium. The appearance of the rash, therefore, could be considered a delayed reaction to lamotrigine therapy, in combination with a stimulating factor (insolation). These findings lead us to propose that patients who receive lamotrigine should avoid prolonged exposure to sunlight.

Sporn J, Sachs G: The anticonvulsant lamotrigine in treatment-resistant manic-depressive illness. J Clin Psychopharmacol  1997; 17:185–189
[PubMed]
[CrossRef]
 
Calabrese JR, Fatemi SH, Woyshville MJ: Antidepressant effects of lamotrigine in rapid cycling bipolar disorder (letter). Am J Psychiatry  1996; 153:1236
 
Sachs B, Ronnau AC, von Schmiedeberg S, Ruzicka T, Gleichmann E, Schuppe HC: Lamotrigine-induced Stevens-Johnson syndrome: demonstration of specific lymphocyte reactivity in vitro. Dermatology  1997; 195:60–64
[PubMed]
[CrossRef]
 
Wandelius M, Karlsson T, Wandelius C, Rane A: Lamotrigine and toxic epidermal necrolysis (letter). Lancet  1996; 348:1041
 
+

References

Sporn J, Sachs G: The anticonvulsant lamotrigine in treatment-resistant manic-depressive illness. J Clin Psychopharmacol  1997; 17:185–189
[PubMed]
[CrossRef]
 
Calabrese JR, Fatemi SH, Woyshville MJ: Antidepressant effects of lamotrigine in rapid cycling bipolar disorder (letter). Am J Psychiatry  1996; 153:1236
 
Sachs B, Ronnau AC, von Schmiedeberg S, Ruzicka T, Gleichmann E, Schuppe HC: Lamotrigine-induced Stevens-Johnson syndrome: demonstration of specific lymphocyte reactivity in vitro. Dermatology  1997; 195:60–64
[PubMed]
[CrossRef]
 
Wandelius M, Karlsson T, Wandelius C, Rane A: Lamotrigine and toxic epidermal necrolysis (letter). Lancet  1996; 348:1041
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 4

Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 39.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 39.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 30.  >
Topic Collections
Psychiatric News
APA Guidelines